Boundedness of optimal matrices in extremal multigraph and digraph problems


We consider multigraphs in which any two vertices are joined by at mostq edges, and study the Turán-type problem for a given family of forbidden multigraphs. In the caseq=2, answering a question of Brown, Erdős and Simonovits, we obtain an explicit upper bound on the size of the matrix generating an asymptotical solution of the problem. In the caseq>2 we show that some analogous statements do not hold, and so disprove a conjecture of Brown, Erdős and Simonovits.

This is a preview of subscription content, access via your institution.


  1. [1]

    W. G. Brown, P. Erdős, andM. Simonovits: Extremal problems for directed graphs,J. Combin. Theory B15 (1973), 77–93.

    Google Scholar 

  2. [2]

    W. G. Brown, P. Erdős, andM. Simonovits: Inverse extremal problems,Colloq. Math. Soc. János Bolyai 37, finity and Infinite Sets, Akad. Kiadó, Budapest, 1985, 119–156.

    Google Scholar 

  3. [3]

    W. G. Brown, P. Erdős, andM. Simonovits: Algorithmic solution of extremal digraph problemsTrans. of Amer. Math. Soc. 292 (1985) 421–449.

    Google Scholar 

  4. [4]

    P. Erdős, andL. Moser: On the representation of directed graphs as unions of orederings,Publ. Math. Inst. Hungar. Acad. Sci. 9 (1964), 125–132.

    Google Scholar 

  5. [5]

    P. Erdős, andM. Simonovits: A limit theorem in graph theory,Studia Sci. Math. Hungar. 1 (1966), 51–57.

    Google Scholar 

  6. [6]

    G. Katona, T. Nemetz, andM. Simonovits: On a graph problem of Turán, (in Hungarian),Mat. Lapok 15 (1964), 228–238.

    Google Scholar 

  7. [7]

    K. B. Reid, andE. T. Parker: Disproof of a conjecture of Erdős and Moser on tournaments,J. Combin. Theory 9 (1970), 225–238.

    Google Scholar 

  8. [8]

    I. J. Schoenberg: Metric spaces and positive definite functions,Trans. of Amer. Math. Soc. 44 (1938), 522–536.

    Google Scholar 

  9. [9]

    A. F. Sidorenko: On the maximal number of edges in a uniform hypergraph that does not contain prohibited subgraphs,Math. Notes 41 (1987), 247–259.

    Google Scholar 

  10. [10]

    A. F. Sidorenko: Inequalities in probability theory and Turán-type problems for graphs with colored vertices,Random Structures and Algorithms 2 (1992), 73–99.

    Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Sidorenko, A. Boundedness of optimal matrices in extremal multigraph and digraph problems. Combinatorica 13, 109–120 (1993).

Download citation

AMS subject classification code (1991)

  • 05 C 35
  • 05 C 50